What do I do if my patient has an infusion reaction on elotuzumab, even after premedication?

Clinical Pearls Podcasts published on December 14, 2016
Download Transcript Download Podcast
R. Donald Harvey III, PharmD, FCCP, BCOP
Director, Phase I Program, Winship Cancer Institute
Assistant Professor, Hematology/Medical Oncology
Emory University School of Medicine
Atlanta, Georgia
What do I do if my patient has an infusion reaction on elotuzumab, even after premedication?
Hi, my name is Dr. Donald Harvey. I am Director of the Phase 1 Clinical Trial Section and an Associate Professor in Hematology, Medical Oncology, and Pharmacology at the Winship Cancer Institute at Emory University. If my patient has an infusion reaction while receiving elotuzumab even after I gave the premedication regimen, I would look at a symptom-directed approach for the infusion reaction. If patients are complaining of fever and chills, for example, one might consider additional acetaminophen. If there are problems with shortness of breath or other things, additional corticosteroids may be needed, and in rare but serious instances, drugs like epinephrine may be required to reverse some of the anaphylactic-type reactions that may be seen. Generally, there is not a lot of value giving more than about 50 mg of diphenhydramine. So, you may need to go to additional agents there including agents like montelukast or other agents that have differing activities on respiratory symptoms. For more multiple myeloma clinical pearls, please visit the MediCom Oncology Podcast Channel or ManagingMyeloma.com.

Subscribe to Clinical Pearls Podcasts on iTunes.

Last modified: February 17, 2017
Related Items by Author
Measuring Frailty in Patients Being Treated for Multiple Myeloma
R. Donald Harvey III, PharmD, FCCP, BCOP
Clinical Pearls Podcasts published on July 17, 2017
Optimal Pre-medication Strategy for Daratumumab
R. Donald Harvey III, PharmD, FCCP, BCOP
Clinical Pearls Podcasts published on July 3, 2017
Rash Management for Patients Taking IRd (Ixazomib-Lenalidomide Dexamethasone)
R. Donald Harvey III, PharmD, FCCP, BCOP
Clinical Pearls Podcasts published on June 19, 2017
How do I manage diarrhea in my patients taking ixazomib?
R. Donald Harvey III, PharmD, FCCP, BCOP
Clinical Pearls Podcasts published on January 30, 2017
What prophylactic antithrombotic agents are safe to use with lenalidomide?
R. Donald Harvey III, PharmD, FCCP, BCOP
Clinical Pearls Podcasts published on January 16, 2017
How do I manage renal dysfunction in my patient who is taking lenalidomide?
R. Donald Harvey III, PharmD, FCCP, BCOP
Clinical Pearls Podcasts published on January 3, 2017
What do I do if my patient has an infusion reaction at home after receiving daratumumab?
R. Donald Harvey III, PharmD, FCCP, BCOP
Clinical Pearls Podcasts published on December 19, 2016